• over 1 year ago

    Cup of coffee with Vyvanse??

    I used to take Concerta for my ADHD all the way through grade school and stopped after I graduated. Almost 3 years later I am back on medicine, but this time it is Vyvanse. I am a serious coffee enthusiast and enjoy a cup or two of the wonderful drink most days. On days when I do drink coffee while on the medicine, I seem tense and have a elevated heart rate. The medicine already increases your heart rate, but I don't know how much is from the medicine or how much is from combining both the medicine and coffee. The whole don't mix two stimulants or a stimulant with a depressant bit I see on forums is a bit confusing. Is it okay for me to drink a cup a day with Vyvanse?

Responses

  • over 1 year ago

    RE: Cup of coffee with Vyvanse??

    Hi there,

    It seems to me you're answering your own question.

    You say that, "On days when I do drink coffee while on the medicine, I seem tense and have a elevated heart rate."

    If that does NOT happen on the days you do NOT drink coffee while also taking Vyvanse, that is a serious clue.

    In general, consuming caffeine with stimulants is tricky. It can exacerbate side effects, create anxiety, irritability, etc.

    In the old days, one cup of coffee might have been okay.

    But wow, today's coffee is incredibly strong.

    The maximum caffeine generally considered medically acceptable is 400 mg. A Venti Starbucks blonde roast contains 475 mg!

    When I counsel adults with ADHD to try eliminating the coffee, they get angry with me! (It's the addiction talking.)

    But if they actually try it, they report feeling so much better. Thinking better, too. And, surprise, they don't really miss the coffee.

    Maybe you could ease into it with decaf, or half-decaf.

    The amphetamine class stimulants have an extra mechanism of action, compared to the methylphenidate class Ritalin, Concerta, etc. Between that and the caffeine, it might be too much for you.

    Good luck sorting it out.

    Gina
      • over 1 year ago
        : So the little bit of residual caffeine in decaf won't be a problem? For me personally coffee is more for enjoyment than a boost.
  • over 1 year ago

    RE: Cup of coffee with Vyvanse??

    Sorry I am coming into this late but wanted to give my input.
    About me: 44 year old male 235 lbs.

    I take 70 mg of Vyvanse in the morning (6am) and 50 mg of Vyvanse in the afternoon (3pm). I drink 2 cups of coffee everyday. I have never had any problems at all. In fact before my doc put me on Vyvanse my 02 sat was around 90% give or take, now is 99% and 100%. My BP was around 140/88 and is now 126/80, my pulse was always over 100 and is now around 80.
    I know that this med is not meant for this but it has helped me lose weight, I was 305 lbs and now 235 lbs. I am a career firefighter and have been for 20 years. I truly think Vyvanse saved my life. I am in the gym 2 times a day now and can focus at work and at home. I can also hold a conversation with anyone that talks to me where before I would shy away and feel belittled for no reason. I know that everyones body is different and meds don't always do the same for everyone but honestly, I have never had 1 issue while on Vyvanse.
      • over 1 year ago
        : Wow!! I'm so glad that the medicine has helped you in such a significant way! I appreciate your input! For me personally, I used to take Concerta through grade school and stopped taking it when I graduated nearly 4 years ago. All through grade school I had been underweight for my height. Through high school I was between 155-165 at 6'1". The medicine reduced my appetite to the point that I couldn't force myself to eat. When I stopped taking it, I gained 30 lbs in almost no time and felt much healthier. But for a couple of years my grades in college have suffered. This semester I started taking 40mg of Vyvanse and in just a little over 2 months I have lost 20 lbs. I am currently at 174 and still dropping. I sometimes find it hard to force food down my throat when on the medicine even if my stomach hurts from not having enough in it. However, my grades are exceptional now, so there is a clear trade off. It all depends on the person I guess.
  • 1 month ago

    RE: Cup of coffee with Vyvanse??

    It's better not to drink coffee while taking medicine
  • 1 month ago

    RE: Cup of coffee with Vyvanse??

    Frankly speaking, I don't think it's a good idea to drink coffee while you take a psychostimulant at the same time. Caffeine is not a joke after all. I myself have a Virtuoso+ coffee grinder https://www.helixcoffee.com/products/baratza-virtuoso-plus and a decent espresso machine but when I have to consume medicines I never turn them on. It's better safe than sorry.